Alabama, 2013

Winter Weather in Alabama, March 1 to 3, 2013

March 1 to 3, 2013 · NWS HUN · 5 events in 5 counties and zones

A prolonged period of snow showers and snow flurries produced snow accumulations beginning during the afternoon of the 1st and ending the morning of the 3rd. 5 inches.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A prolonged period of snow showers and snow flurries produced snow accumulations beginning during the afternoon of the 1st and ending the morning of the 3rd. Amounts ranged from a few tenths of an inch up to 1.5 inches. Much of the snowfall melted during the day on the 2nd, but then re-froze during the night of the 2nd as temperatures fell below freezing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 1, 11:49 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 1, 11:49 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1149 AM CST FRI MAR 1 2013

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED 1002 AM CST FRI MAR 1 2013/
THE LATEST 16Z SURFACE ALONG WITH IR SATELLITE IMAGERY INDICATED A
WEAK TROUGH MOVING THROUGH SOUTH CENTRAL KENTUCKY AND INTO NORTHERN
MIDDLE TENNESSEE. TEMPS ACROSS THE AREA WERE GENERALLY REMAINING IN
THE MID TO UPPER 30S WITH A PERSISTENT NORTHWEST FLOW ADVECTING IN
COLDER AIR INTO THE FORECAST AREA. BASED UPON RECENT TEMP
TRENDS...WILL ONLY RAISE TEMPS IN THE AFTERNOON SLIGHTLY ABOVE
CURRENT TEMPS TO AROUND 40 ACROSS THE FORECAST AREA. HAVE ALSO
INCREASED DEWPOINT TEMPS IN THE SHORT TERM TO REFLECT CURRENT TRENDS.

AS FAR AS PRECIP IS CONCERNED...HAVE BEEN RECEIVING A FEW REPORTS OF
VERY LIGHT SNOW/SLEET/RAIN MIXTURE ACROSS PORTIONS OF THE AREA. HAVE
SLIGHTLY MODIFIED THE PRECIP FORECAST FOR THE AFTERNOON TO INCLUDE IN
A PRECIP MIXTURE A LITTLE FURTHER SOUTH...WHICH SHOULD COINCIDE
BETTER WITH CURRENT TRENDS AND REPORTS. THE ZONE UPDATE WILL BE
FORTHCOMING IN A FEW MINUTES.

TT

&&

.AVIATION...
FOR 18Z TAFS...HAVE TRENDED LOWER INVOLVING CEILINGS INTO THE MVFR
CATEGORY UNTIL 06Z AT MSL AND 07Z AT HSV. -SN SHOULD BEGIN TO LIMIT
VISIBILITIES INTO THE 6SM RANGE AT LEAST BETWEEN THE 06Z TO 07Z TIME
PERIOD AND HAVE FURTHER LOWERED CEILINGS INTO THE IFR RANGE UNTIL
AROUND THE 13Z TO 14Z TIME PERIOD AT BOTH HSV AND MSL. CEILINGS
SHOULD IMPROVE TOWARD THE LATTER PART OF THE FORECAST INTO THE MVFR
CATEGORY.

TT

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Mar 1, 11:50 AM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1150 AM CST FRI MAR 1 2013

ALZ001>010-016-TNZ076-096-097-021100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1150 AM CST FRI MAR 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A WEAK UPPER DISTURBANCE MOVING SOUTHEASTWARD ACROSS THE REGION WILL
RESULT IN THE POSSIBILITY OF A LIGHT WINTRY MIX OF RAIN AND SNOW
CONTINUING THROUGH THIS AFTERNOON...WITH THE HIGHER PROBABILITY
LOCATED NORTH OF THE TENNESSEE RIVER. THE MIXED PRECIPITATION IS
EXPECTED TO BECOME ALL LIGHT SNOW THIS EVENING...WITH LIGHT
ACCUMULATIONS UP TO AN INCH POSSIBLE IN THE HIGHER ELEVATIONS OF
SOUTHERN MIDDLE TENNESSEE AND NORTHEAST ALABAMA. ELSEWHERE...A
DUSTING OF SNOW IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

LIGHT SNOW IS EXPECTED TO GRADUALLY TAPER OFF FROM WEST TO EAST
SATURDAY. LIGHT ACCUMULATIONS REMAIN POSSIBLE IN THE HIGHER
ELEVATIONS OF SOUTHERN MIDDLE TENNESSEE AND NORTHEAST ALABAMA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

TT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Madison

When
March 1, 1:00 PM CST to March 3, 8:00 AM CST
Where
Madison forecast zone
Reported by
CoCoRaHS
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from a trace up to one half inch.

Winter Weather, Morgan

When
March 1, 1:00 PM CST to March 3, 8:00 AM CST
Where
Morgan forecast zone
Reported by
CoCoRaHS
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from a trace up to one half inch.

Winter Weather, Jackson

When
March 1, 1:00 PM CST to March 3, 10:00 AM CST
Where
Jackson forecast zone
Reported by
CoCoRaHS
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from a few tenths of an inch up to 1.5 inches near Princeton.

Winter Weather, Dekalb

When
March 1, 1:00 PM CST to March 3, 10:00 AM CST
Where
Dekalb forecast zone
Reported by
CoCoRaHS
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

Snowfall accumulations of less than a half inch were reported.

Winter Weather, Marshall

When
March 1, 1:00 PM CST to March 3, 8:00 AM CST
Where
Marshall forecast zone
Reported by
CoCoRaHS
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

Snowfall accumulations of less than a half inch were reported.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427700, 427701, 427702, 427703, 427704.